WELCOME TO THE COMMUNITY: This Patient-To-Patient Community is for discussions relating to Bleeding Disorders. There are many types of blood disorders, including: bleeding disorders, platelet disorders, hemophilia and anemia.
Hello. I was in the ER the other day and had blood work done and my platelet count came back low. I suspect it has been slightly low for quite some time now due to how long I have had these symptoms that fit me so well. I think because it is not dangerously low no one has thought twice about it until my psychiatrist pointed it out to me the other day (she works for the outpatient psychiatry program connected to the hospital's ER) The blood value was 131 Platelets / mcL. I have read the symptoms of low platelets and they fit, I have : tiny red/purpleish pinprick dots on my upper arms/lower legs, easy bruising that takes a long time to heal, excessive bleeding from cuts(they asked me if I was on Heparin or Aspirin in the ER when trying to get blood), bleeding from my gums when I brush my teeth, blood in my stool, heavy periods, and I feel tired/fatigued. I have had most of these symptoms for as long as I can remember. The last time I had been admitted to the hospital and they did an abdominal CT my spleen was enlarged(they didn't know why), and I don't know if that is related with this. I also take Depakote which I know has been a trouble with platelets. Anyways, I was wondering what do you think might be causing this (as in, which is more likely) and is there anything at all I can do to treat this myself as this seems to be a chronic thing (I know there probably isn't)?
Yes, hyperspleenism can cause low platelets. Enlarged spleen can be seen in chronic malaria, tuberculosis or polycythemia vera (which is a blood disorder with high red cell count,). Untreated or uncontrolled rheumatoid arthritis is a major cause for hyperspleenism.
Other common causes of low platlet are Vit B12 and folic acid deficiency, leukemias, lymphomas, decreased production of thrombopoietin by liver, Dengue fever, HIV, hemolytic anemias, etc.
Bruising bleeding etc can also be due to oral contraceptive pills if you are on them.
Since I cannot examine you and know other related conditions you may be having, nor is a detailed history possible on net, I have listed the various possibilities that should be looked into. Please consult your doctor. Take care!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.